T Nation

Post-SERM (Clomid) Estrogen Spike?


#1

Can someone clarify for me? I keep hearing that when you come off of a SERM like Clomid, you may experience a surge in Estrogen levels. And that you must take an AI like Arimidex for a couple weeks to keep it in check.

Why does stopping Clomid cause a spike in estrogen? How and what makes this occur?

Thanks.


#2

From what I have learned in the stickies...

SERMs block estrogen at the receptors. The body, in an attempt to compensate, produces more estrogen, which is again blocked at the receptors.

Stopping the SERM eliminates the estrogen blockade, and your system is now flooded with estrogen, guess what happens....


#3

Thanks. Oddly my estrogen tanks on Clomid. But when I came off it last time I had a hellish few weeks. Maybe that's why. This time I've already begun 0.5mg Arimidex per week prior to stopping, so that's already in my system. Hopefully that will offset.


#4

SERM's typically increase E2 and that can be very high if dose it too high.

If you stop a SERM suddenly, the hypothalamus sees a large increase in E2 because the E2 that is there is not longer hidden by the SERM and LH/FSH will be greatly reduced.

If you taper slowly off of a SERM, taking small dose AI helps avoid the HPTA shutting down because if E2 effects during this transition. The HPTA needs some TLC at this time.